This question was answered on Fri 29, Aug 2008 05:29am by Dr Bhupinder K, MD

Severe and acute leg cramps while sleeping

    
Asked by Unregistered (Male; 54; USA; Diabetic; Relevant drugs:Neuronton, glyburide, metephormin, atenolol, lisinopril, simvastatin, etodolac, allopurinol, ) on Tue 19, Aug 2008 12:32pm

My husband is 54 years old. He is 6'4" and 240. He is diabetic, he has high blood pressure. He works on his feet all day. Sometimes at night he has acute leg cramps that start in his feet and can go to the knee area or even to his groin. The pain is excrutiating and wakes him and he has to jump to his feet and walk arround for 10 to 15 minutes to get relief. He might go two weeks with no episodes and then have 5 or 6 episodes in one night. We have tried altering his diet and increasing fluids to be more proactive. But sometimes it just doesn't matter what we do.

Actions: | Forward |
Answer


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post
Answer by Dr Bhupinder K, MD  on Fri 29, Aug 2008 05:29am:

Hello, Some of the important causes of leg cramps are overextension of the muscles,overweight,prolonged standing during the day,dehydration, alterations in the balance of salts in the bloodstream (such as a high or low sodium or potassium level),neuropathy(esp in diabetes),hypothyroidism,peripheral vascular disease(narrowing of the leg arteries which causes poor circulation),sarcoidosis,excess alcohol,nerve compression, and sometimes liver disease. Some of these causes like dehydration,being overweight,alcohol intake and prolonged standing are modifiable by efforts of the patient. Stretching and massaging the affected muscle (usually a calf muscle) can usually relieve an attack of cramp. A painkiller such as paracetamol may help to ease muscle discomfort and tenderness that sometimes persists for up to 24 hours after a cramp has gone. My advise is to consult a physician and rule out the above medical conditions by thorough investigations as without physical examination and investigations, pinpointing a diagnosis is tough. Hope it helps. Take care and pls do keep us posted if you want any more information.
Our doctors provide free answers to your questions. If you are happy with our services, please consider making a donation.
Click the button below to donate.


Please rate my answer (select the stars, no need to log in.)  

Comments:

Comment by john on Sat 23, Oct 2010 07:35am:
I have had numerous and frequent abdominal, thigh, leg and foot cramps since 1982. My doctor could not seem to identify the cause but as a trial he wrote a prescription for nitroglycerin 0.4mg tablets. When the cramping starts, I take one tablet place it under the tongue and in about 8-15 minutes the cramping stops. He explained it this way. Nitroglycerin is mainly used to treat angina. Defined as follows. Angina (angina pectoris - Latin for squeezing of the chest) is chest discomfort that occurs when there is a decreased blood oxygen supply to an area of the heart muscle. In most cases, the lack of blood supply is due to a narrowing of the coronary arteries as a result of arteriosclerosis. Other muscles can cramp because of diminished blood flow as well. What Nitroglycerin does - is cause the blood vessels to dilate which allows more blood to flow to the muscle tissue, hence more oxygen to the muscle. The result is - ending the cramping episode. It is now 2010 and I keep a bottle of Nitroglycerin at my bed side to this day. It does work! Ask your doctor if this may work for you as well.

Comment by Robert on Fri 24, Dec 2010 07:17am:
I am 64, physically active and suffer severe cramps in my legs, feet and groin (of late). It seems to be getting worse. However, I find I often do not have enough fluid intake in winter. But the main cure (within minutes) is a salt shaker. If a cramp occurs I place a few shakes of salt in my palm and chuck it my mouth. I do not swallow it but let it absorb through my tongue and throat. It is a very low dose so will not cause hypertension problems. I do have slightly high BP and it has had no adverse effect. The cramps will be gone in minutes and I rest happily the remainder of the night.

Comment by on Fri 24, Dec 2010 07:23am:
thanks Robert for sharing your experiences

Comment by on Mon 14, Mar 2011 05:29am:
Nighttime leg cramps have no real cause and are simply a painful nuisance. There are times when these cramps may be associated with other conditions or disorders that may need treatment.

Comment by Charlotte on Sun 08, Jul 2012 10:38am:
i have cramps in my ankle and down my foot. Also have a severe pain in my groin when putting pressure on the inside of my heal or foot

Comment by Ruth on Fri 15, Feb 2013 11:24pm:
I have been helped by drinking tonic water (quinine)', either regular or sugar free. You can get it in little cans or bottles and keep it by your bed.

This question is open for comments.  Please share your opinion.

Comments


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post


 
What users are searching right now on Ask Medical Doctor:
severeUpperbackpainbetweenshoulderbladesandjawpainNotaheartattack9390 Enter your comments here brave     foot     btl     CAUSES     Urology blood in urine     urinenormalvealu     sleepdeprivationalcohol     Gases     YOUR     Gipping     protein     rightsidepain     blis     breast feeding periods     chrones     Pictures of small spot bruises on firearms     Xanax     sex position to prolong sexualaction     Sexual problem     Nuva ring     Canes     penis itching pain     vagi     headachenumb figertipsaching neckback and legs     dogbite     cns     boob discharge     pvcs     does LSD stay in your spinal fluid forever     bactrimpregnancy     cotton ball feeling in throat     herpes dermititis     extrem     Swollen eyebrows     breastpuckering     mtp drawbacks     thyroid     lump in the elbow crease of my left arm     osteoid     Dullcheststernumpain     unusual     Genitalitching92654 Enter your comments here moderator     sphenoid     suffering from lecuria and viginal infection     Canes     Nuva ring     Sexual problem     sex position to prolong sexualaction     Xanax     Pictures of small spot bruises on firearms     breast feeding periods     blis     rightsidepain     protein     Gipping     YOUR     Gases     sleepdeprivationalcohol     urinenormalvealu     Urology blood in urine     CAUSES     dysuria     how to control early ejaculation natural or medicine     can you donate plasma while taking prednisone 20 mg     Ultram     KneePainwhilesleeping     Search for answers     donating blood     bactrim pregnancy     sindrome     weight     Nitab     Nuva ring     Canes     suffering from lecuria and viginal infection     sphenoid     Genitalitching92654 Enter your comments here moderator     unusual     Dullcheststernumpain     osteoid     lump in the elbow crease of my left arm     thyroid     mtp drawbacks     breastpuckering     Swollen eyebrows     extrem     Search for answers     herpes dermititis     Search for answers     cotton ball feeling in throat     Search for answers     bactrimpregnancy     popcorn     heavy bleeding     Dent     Measles     does self discharging of a girl like inserting a banana or fingering harmful for health     inducibleischemia     41 days late period 37th day negative HPT     herniasignsandsymptoms     beserol     whatisthestonedisease     Jaw dislocated     oral sex     Worms in baby stomach     mypenis     MArtinortablets     jaw line bone     cozole make period skip     feedingandepilepsy     sphenoid     suffering from lecuria and viginal infection     Canes     Search for answers     Nuva ring     Search for answers     Nitab     Search for answers     weight     Search for answers     sindrome     bactrim pregnancy     Search for answers     

©2011 - Ask Medical Doctor  |  All Rights Reserved
The site is not a replacement for professional medical opinion, examination, diagnosis or treatment. Always seek the advice of your medical doctor or other qualified health professional before starting any new treatment or making any changes to existing treatment. Do not delay seeking or disregard medical advice based on information written by any author on this site. No health questions and information on AskMedicalDoctor is regulated or evaluated by the Food and Drug Administration and therefore the information should not be used to diagnose, treat, cure or prevent any disease without the supervision of a medical doctor. Posts made to these forums express the views and opinions of the author, and not the administrators, moderators, or editorial staff and hence AskMedicalDoctor and its principals will accept no liabilities or responsibilities for the statements made.

Home | Terms & Conditions | Contact Us | Frequently Asked Questions | Disclaimer | Privacy Policy | Advertise with us
Stats